Impact of toxigenic clostridium difficile colonization and infection among hospitalized adults at a district hospital in Southern Taiwan

36Citations
Citations of this article
25Readers
Mendeley users who have this article in their library.

Abstract

Background: The impact of toxigenic Clostridium difficile colonization (tCDC) in hospitalized patients is not clear. Aim: To study the significance of tCDC in hospitalized patients. Methods: A prospective study in the medical wards of a regional hospital was performed from January to June 2011. Fecal samples collected from patients at the time of admission were tested for tcdB by real-time polymerase chain reaction (PCR) and cultured for C. difficile. The patients were followed up weekly or when they developed diarrhea during hospitalization. If C. difficile was isolated, tcdA and tcdB would be tested by multiplex PCR. The primary outcome was the development of C. difficile-associated diarrhea (CDAD). Findings: Of 168 patients enrolled, females predominated (87, 51.8%), and the mean patient age was 75.4 years old. Approximately 70% of the patients were nursing home residents, and one third had a recent hospitalization within the prior three months. Twenty-eight (16.7%) patients had tCDC, including 16 (9.5%) patients with tCDC at the time of admission and 12 (7.2%) with tCDC during the follow-up period. With regard to the medications taken during hospitalization, the patients were more likely to have tCDC if they had received more than one class of antibiotics than if they had received monotherapy (odds ratio [OR] 6.67, 95% confidence interval [CI] 1.41-31.56, P = 0.01), particularly if they received a glycopeptide in combination with a cephalosporin or penicillin or a cephalosporin and a carbapenem. More patients with tCDC developed CDAD than those without tCDC (17.9%, 5/28 vs. 1.4%, 2/140, P = 0.002). Overall 7 (4.2%) of the 168 patients developed CDAD, and crude mortality rate of those with and without tCDC was similar (21.4%, 6/28 vs. 19.4%, 27/140, P = 0.79). Conclusion: Recent use of glycopeptides and ?-lactam antibiotics is associated with toxigenic C. difficile colonization, which is a risk factor for developing C. difficile-associated diarrhea. ? 2012 Hung et al.

Cite

CITATION STYLE

APA

Hung, Y. P., Tsai, P. J., Hung, K. H., Liu, H. C., Lee, C. I., Lin, H. J., … Ko, W. C. (2012). Impact of toxigenic clostridium difficile colonization and infection among hospitalized adults at a district hospital in Southern Taiwan. PLoS ONE, 7(8). https://doi.org/10.1371/journal.pone.0042415

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free